Azithromycin-induced acute interstitial nephritis with near-

Comprehensive Practical Revision (CPR) Series by Medcast

Revise the most important practical aspects of Medicine and Surgery quickly and conveniently. Power-packed sessions from Dr. Tejus Naik and Dr. Mahadev Desai cover General and Specialty Instruments, Ward procedures, X-Rays, ECGs, Examination methods and many more topics asked in Practical exams.
 I am Interested
Acute interstitial nephritis (AIN) is a form of acute kidney injury (AKI) characterized by a rapid deterioration of renal function, inflammatory infiltration of interstitial tissues, and renal edema. Drug-induced AIN is the most common etiology of AIN, but AIN can also have infectious, autoimmune, or idiopathic causes. β-Lactam antibacterials, nonsteroidal antiinflammatory drugs, and proton pump inhibitors are recognized as leading causes of AIN; however, many other drugs have been identified as causes.

Published in the journal Pharmacotherapy, the authors describe the case of a 59-year-old white male who developed AIN that required hemodialysis following azithromycin treatment. He presented to the hospital with complaints of nausea, vomiting, malaise, and fever over the past 3 days, along with no urine output in the preceding 24 hours.

Two weeks earlier, he had completed a 5-day course of azithromycin 500 mg on day 1 followed by 250 mg/day on days 2-5 (total dose 1.5 g) for an upper respiratory tract infection. On admission, the patient's serum creatinine (S(cr)) concentration was 7.4 mg/dl (baseline = 1.3 mg/dl). He reported a similar episode of kidney failure 2 years earlier after taking azithromycin; however, at that time it was believed the

AKI was likely due to benazepril use in the setting of acute infection, and a kidney biopsy was not performed. His S(cr) concentration peaked at 11.4 mg/dl, and three sessions of hemodialysis were required.

A kidney biopsy was performed that revealed AIN. Low-dose prednisone 0.3 mg/kg (30 mg)/day, tapered over the next 3 months, was administered, and his renal function improved to near baseline prior to discharge; 6 months later, his Scr concentration was 1.4 mg/dl.

Despite lower than recommended dosing, this patient responded well to prednisone and did not experience long-term sequelae from renal injury. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a definite relationship (score of 10) between azithromycin exposure and the manifestation of AIN. T

Major takeway:-
- This case report illustrates the importance of rapid recognition of drug-induced renal injuries and discontinuation of the offending agent.

- Select use of corticosteroids may improve both time to and extent of renal function recovery.

Source: https://www.ncbi.nlm.nih.gov/pubmed/26598102
Dr. J●●●●●●●e V●●●a J●●e and 20 others like this6 shares
Like
Comment
Share